For healthcare professionals
Rotterdam CT Score
The Rotterdam CT score grades the admission head CT after traumatic brain injury from four findings: the basal cisterns, midline shift, an epidural mass lesion and intraventricular blood or traumatic subarachnoid hemorrhage. The points are added and 1 is added to the sum, so the range is 1 to 6. This tool is written for clinicians. It is not a self-check and not a diagnosis.
The four CT items
Items and points as printed by Thelin and colleagues (Thelin 2017). Nothing you enter leaves this page.
What you will see
The Rotterdam CT score from 1 to 6 and the points for each item.
Educational only, not medical advice. A score supports clinical judgment; it does not decide treatment on its own.
Source
Maas AI, Hukkelhoven CW, Marshall LF, Steyerberg EW, Neurosurgery 2005 (the original score, cited only). Items and points as printed in Thelin EP et al., PLoS Med 2017 (CC BY), Table 1.
Validated in
Patients with traumatic brain injury and an admission head CT. Thelin 2017 studied 1,115 patients with blunt traumatic brain injury treated in neuro-intensive care in Stockholm (2005 to 2014) and Helsinki (2013 to 2014).
Limits
For clinicians, not a diagnosis. It scores the scan only, not age, the GCS or the pupils. Telling compressed from obliterated cisterns is partly subjective (Thelin 2017), and the score has known limits in milder injuries and for longer-term outcomes (Mac Donald 2025). Use it with, not instead of, clinical judgment.
How the score works
Each of the four findings on the admission CT gets points, the points are added and 1 is added to the sum, so the score ranges from 1 to 6 (Thelin 2017). Note that an epidural mass lesion scores 0 when present and 1 when absent. The score was first described by Maas and colleagues in 2005 (Maas 2005).
| CT finding | Points |
|---|---|
| Basal cisterns | 0: normal, 1: compressed, 2: absent |
| Midline shift | 0: no shift or 5 mm or less, 1: shift more than 5 mm |
| Epidural mass lesion | 0: present, 1: absent |
| Intraventricular blood or traumatic subarachnoid hemorrhage | 0: absent, 1: present |
| Score | Sum plus 1 (range 1 to 6) |
Points as printed in Thelin 2017, Table 1. The table gives 1 point for a shift of more than 5 mm; the introduction of the same paper describes the threshold as 5 mm or more (Thelin 2017).
For example, compressed cisterns (1), no shift (0), no epidural mass lesion (1) and traumatic subarachnoid blood (1) add up to 3, so the score is 4.
What studies found
In 1,115 patients with traumatic brain injury treated in neuro-intensive care in Stockholm and Helsinki, the scores were spread as follows: 1 in 24 (2%), 2 in 99 (9%), 3 in 328 (29%), 4 in 352 (32%), 5 in 249 (22%) and 6 in 63 (6%) (Thelin 2017). For death against survival on the Glasgow Outcome Scale, the area under the curve (AUC) of the Rotterdam CT score in the combined cohort was 0.68 (95% CI 0.64 to 0.72); for unfavorable outcome (Glasgow Outcome Scale 1 to 3) it was 0.68 (0.65 to 0.71) (Thelin 2017). In that study, the newer Stockholm and Helsinki CT scores predicted outcome better than the Rotterdam CT score (Thelin 2017). This page does not show a mortality figure for each score, because no open source we could read prints one.
Limits
A 2025 NINDS working group notes that CT systems such as the Marshall and Rotterdam scores have shown good predictive value for mortality in moderate to severe traumatic brain injury, but have limits in milder injuries, for longer-term and broader outcomes, and for the wider range of lesions seen after brain injury (Mac Donald 2025). Thelin and colleagues add that telling compressed from obliterated basal cisterns is partly subjective (Thelin 2017).
Related tools
For the bedside level of consciousness, use the Glasgow Coma Scale calculator; to add the pupil response to it, see the GCS-Pupils score. For the older category system the Rotterdam score reweighted, see the Marshall CT classification; for a newer points score that also weighs the type of mass lesion, see the Helsinki CT score. To decide which adults with a minor head injury need a CT in the first place, see the Canadian CT Head Rule. To grade outcome after a brain injury, see the Glasgow Outcome Scale. Other bedside scores are listed under For healthcare professionals.
Sources
- Maas AI, Hukkelhoven CW, Marshall LF, Steyerberg EW. Prediction of outcome in traumatic brain injury with computed tomographic characteristics: a comparison between the computed tomographic classification and combinations of computed tomographic predictors. Neurosurgery. 2005;57(6):1173-1182. doi:10.1227/01.neu.0000186013.63046.6b. Journal and pages confirmed via CrossRef. Original score (cited only). doi.org/10.1227/01.neu.0000186013.63046.6b
- Thelin EP, Nelson DW, Vehvilainen J, et al. Evaluation of novel computerized tomography scoring systems in human traumatic brain injury: an observational, multicenter study. PLoS Med. 2017;14(8):e1002368. doi:10.1371/journal.pmed.1002368. PMID 28771476. Open access (CC BY 4.0). Table 1 (Rotterdam CT score items, points, sum + 1, range 1 to 6; Helsinki CT score items, points, sum, range −3 to 14); Table 2 (1,115 patients, score distribution); Table 3 (AUCs). The 2023 republication notice (PLoS Med 20(11):e1004320) removed a supporting file only. pmc.ncbi.nlm.nih.gov/articles/PMC5542385/
- Mac Donald CL, Yuh EL, Vande Vyvere T, et al. Neuroimaging characterization of acute traumatic brain injury with focus on frontline clinicians: recommendations from the 2024 National Institute of Neurological Disorders and Stroke Traumatic Brain Injury Classification and Nomenclature Initiative Imaging Working Group. J Neurotrauma. 2025;42(13-14):1056-1064. doi:10.1089/neu.2025.0079. PMID 40393517. Open access (CC BY 4.0). Introduction: Marshall and Rotterdam CT scores and their limits. pmc.ncbi.nlm.nih.gov/articles/PMC12409119/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.